Cannabinoids: Emerging Evidence in Use and Abuse (Pharmacology CME) - $75.00
Publication Date: August 2018 (Volume 20, Number 8)
CME Credits: 4 AMA PRA Category 1 Credits™, 4 ACEP Category I Credits, 4 AAFP Prescribed Credits, 4 AOA Category 2-A or 2-B Credits. CME expires 8/1/2021
Specialty CME Credits:: Included as part of the 4 credits, this CME activity is eligible for 1 Behavioral Health CME and 3 Pharmacology CME credits, subject to your state and institutional approval.
Mollie V. Williams, MD
Attending Physician, Residency Program Director, Department of Emergency Medicine, The Brooklyn Hospital Center, Brooklyn, NY
Joseph Habboushe, MD, MBA
Assistant Professor of Emergency Medicine, New York University/ Langone and Bellevue Medical Centers, New York, NY; CEO, MDAware
Nadia Maria Shaukat, MD, RDMS, FACEP
Director, Emergency and Critical Care Ultrasound, Department of Emergency Medicine, Coney Island Hospital, Brooklyn, NY
Despite current legal and medical controversies surrounding cannabinoids, it is a fact that emergency departments are seeing an increasing number of patients presenting with symptoms associated with the use of these drugs. This review outlines the pathophysiology of cannabinoids, the potential clinical findings associated with their use, and the current evidence for best-practice management of patients who present to the emergency department with signs of acute intoxication and chronic use. Differences between natural and synthetic cannabinoids are discussed, along with the latest evidence for diagnosing and managing patients presenting with the intractable vomiting of cannabinoid hyperemesis syndrome. Emerging treatments for cannabinoid hyperemesis syndrome are presented, including hot water bathing, early haloperidol administration, and topical capsaicin, in addition to an update on the legal status of medical cannabinoid substances.
Excerpt From This Issue
A 25-year-old woman is found at a bus stop by bystanders after a “syncopal” episode. The patient was seen stumbling as she attempted to board a bus, and she exhibited an apparent lack of coordination. Upon arrival to the ED, the patient states that she feels fine, and “everything is OK. I only smoked a little pot.” On evaluation, the patient is seated comfortably on the stretcher and is pleasant during the history and physical examination. She reports a past medical history of anxiety, but nods off during questioning. Her vital signs are: heart rate of 107 beats/min; respiratory rate, 16 breaths/min; blood pressure, 135/77 mm Hg while seated; temperature, 37.2°C; and oxygen saturation, 98% on room air. Upon examination, you note the patient has conjunctival injection, dry oral mucosa, and tachycardia, but an otherwise unremarkable examination, including neurologic assessment. At the end of your encounter, the patient says “thanks,” and requests to leave the ED for work. You wonder whether she should have a syncope workup and be kept in observation. Because you suspect marijuana intoxication, you wonder whether she should be advised to not go to work.
As you proceed to log into the EMR, EMS arrives with a 17-year-old previously healthy boy with tachycardia and violent behavior. The patient’s mother called 911 because she found him behaving strangely when she arrived home from work. The patient appears very agitated and is unable to remain seated on the stretcher during the clinical encounter. The patient reports chest pain and palpitations. His vital signs are: heart rate, 146 beats/min; blood pressure, 169/99 mm Hg; respiratory rate, 21 breaths/min; temperature, 38°C; oxygen saturation, 100% on room air; and fingerstick glucose, 65 mg/dL. Could this be an overdose or toxic ingestion? What further diagnostic tests and/or interventions should be initiated, if any?
Steven M, DO - 09/19/2018 outstanding topic and thorough review
Joseph M - 09/14/2018 I will now be able to recognize and manage canabinnoid hyperemesis syndrome
Erin M - 09/12/2018 I was not previously aware that PPI & ibuprofen can cause false positive drug test results. In my future practice, I will be more aware of the electrolyte disturbances caused by cannabinoids and also remember to check for rhabdo.
Howard W, MD - 09/11/2018 excellent timely topic
Elisabeth L., MD - 09/10/2018 Helpful info on a currently-important topic, thank you!
William W - 09/07/2018 I will be more aware of cannabis intoxication and CHS as a cause for severe vomiting.
Margaret M, PA-C - 09/06/2018 I am now more aware of the presentation of one who comes in with cannaboid use. I haven't heard much talk about synthetic marijuana before
Kelly C. - 09/05/2018 I enjoyed this article as it is quite revelant. I have never tried the capsacin ointment or reglan, but have used Haldol. I will try the capsacin or reglan with the next patient.
Francisco G., MD - 09/04/2018 Having read this article, I will start doing cardiac work up in young patient that resent with cardiac symptoms within an hour of using synthetic or natural cannabinoids.
Bill V., MD FACEP - 09/03/2018 I now have a better understanding of cannabinoid syndromes/use/abuse.
Amy W., PA - 08/30/2018 I will have a better awareness of the increased risks associated with marijuana usage.
Get A Sample Issue Of Emergency Medicine Practice
Enter your email to get your copy today! Plus receive updates on EB Medicine every month.